The Journal of Geometric Analysis

, Volume 2, Issue 2, pp 121–150 | Cite as

Motion of level sets by mean curvature III

  • L. C. Evans
  • J. Spruck


We continue our investigation [6,7] (see also [4], etc.) of the generalized motion of sets via mean curvature by the level set method. We study more carefully the fine properties of the mean curvature PDE, to obtain Hausdorff measure estimates of level sets and smoothness whenever the level sets are graphs.

Math Subject Classification

53A10 53A99 35K55 

Key Words and Phrases

Evolution by mean curvature Hausdorff measure weak solutions of nonlinear PDE 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Allard, W. On the first variation of a varifold. Ann. Math.95, 417–491 (1972).CrossRefMathSciNetGoogle Scholar
  2. [2]
    Brakke, K. A. The Motion of a Surface by its Mean Curvature. Princeton, NJ: Princeton University Press 1978.MATHGoogle Scholar
  3. [3]
    Burago, Y. D., and Zalgaller, V. A. Geometric Inequalities. New York: Springer-Verlag 1988.MATHGoogle Scholar
  4. [4]
    Chen, Y.-G., Giga, Y., and Goto, S. Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations. Preprint.Google Scholar
  5. [5]
    Ecker, E., and Huisken, G. Mean curvature evolution of entire graphs.Ann. Math. 130, 453–471 (1989).CrossRefMathSciNetGoogle Scholar
  6. [6]
    Evans, L. C., and Spruck, J. Motion of level sets by mean curvature I. J. Diff. Geom.33, 635–681 (1991).MATHMathSciNetGoogle Scholar
  7. [7]
    Evans, L. C., and Spruck, J. Motion of level sets by mean curvature II. Trans. AMS. To appear.Google Scholar
  8. [8]
    Federer, H. Geometric Measure Theory. New York: Springer-Verlag 1969.MATHGoogle Scholar
  9. [9]
    Gilbarg, D., and Trudinger, N. S. Elliptic Partial Differential Equations of Second Order. New York: Springer-Verlag 1983.MATHGoogle Scholar
  10. [10]
    Huisken, G. Flow by mean curvature of convex surfaces into spheres. J. Diff. Geom.20, 237–266 (1984).MATHMathSciNetGoogle Scholar
  11. [11]
    Korevaar, N. J. An easy proof of the interior gradient bound for solutions to the prescribed mean curvature equation. Proc. Symposia Pure Math.45 (1986).Google Scholar
  12. [12]
    Ladyzhenskaja, O. A., Solonnikov, and Ural’tseva, N. N. Linear and Quasi-Linear Equations of Parabolic Type. Providence, RI: American Mathematical Society 1968.Google Scholar
  13. [13]
    Lieberman, G. M. The first initial-boundary value problem for quasilinear second order parabolic equations. Ann. Scuola Norm. Sup. Pisa13, 347–387 (1986).MATHMathSciNetGoogle Scholar
  14. [14]
    Michael, J. H., and Simon, L. M. Sovolev and mean value inequalities on generalized submanifolds ofR n. Comm. Pure Appl. Math.26, 361–379 (1973).MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Osher, S., and Sethian, J. A. Fronts propagating with curvature dependent speed: Algorithms based on Hamilton-Jacobi formulations. J. Comput. Phys.79, 12–49 (1988).MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Sethian, J. A. Numerical algorithms for propagating interfaces: Hamilton-Jacobi equations and conservation laws. J. Diff. Geom.31, 131–161 (1990).MATHMathSciNetGoogle Scholar
  17. [17]
    Mete Soner, H. Motion of a set by the curvature of its boundary. Preprint.Google Scholar
  18. [18]
    Stein, E. M. Singular Intervals and Differentiability Properties of Functions. Princeton, NJ: Princeton University Press 1970.Google Scholar

Copyright information

© Mathematica Josephina, Inc. 1992

Authors and Affiliations

  • L. C. Evans
    • 1
  • J. Spruck
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  2. 2.Department of MathematicsUniversity of MassachusettsAmherstUSA

Personalised recommendations